Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 155, NWS Indianapolis, IN

July 11, 2003Rush County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 11, 2003, 7:13 PM EST for Rush County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2003, 7:13 PM EST (00:13 UTC)
Expired
Jul 11, 2003, 7:45 PM EST
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Rush County, IN

The radar

The Indianapolis radar (KIND), 69 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

642 
WUUS53 KIND 120013
SVRIND
INC139-120045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
713 PM EST FRI JUL 11 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSH COUNTY IN CENTRAL INDIANA

* UNTIL 745 PM EST

* AT 712 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CARTHAGE...OR ABOUT 17 MILES NORTHEAST OF
  SHELBYVILLE...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSHVILLE AT 725 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3982 8561 3956 8564 3943 8527 3968 8525

$$
ZIMMERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:10 PM EST, 6 hours 3 minutes earlier.

Area forecast discussion, Jul 11, 1:10 PM EST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
110 PM EST FRI JUL 11 2003

FORECAST CHALLENGE WL BE TIMING...CVRG OF TRWS ACRS THE FA TNGT.
LATEST VSBL PIX/SFC OBS WERE SHOWING SCT-BKN DIURNAL CU ACRS CNTRL
INDIANA IN CYCLONIC FLOW REGIEME AS AN UPR LOW WAS LIFTING NE ACRS
NRN LAKE HURON. MEANWHILE...SFC ANLYS HAD A TROF EXTENDING FM UPR
LWR MI-SCNTRL IA TO NRN KS.

MODELS IN PRETTY GOOD AGREEMENT FOR THE MOST PART...HOWEVER THERE
WAS ONE EXCEPTION. ETA/GFS WERE QUICKER WITH THE SFC TROF AND
INSTABILITY THAT POOLS ALONG AND AHEAD OF THE TROF THAN THE NGM. THE
ETA/GFS PUSH THE TROF TO A MIE-IND-HUF BY 06Z SAT...WHILE THE NGM IS
ABOUT 6 HOURS SLOWER. STG NW UPR FLOW PERPENDICULAR TO THE SFC TROF
SHOULD PUSH IT THROUGH QUICKER VIA THE ETA/GFS. AT AN RATE...PRETTY
GOOD UNI-DIRECTIONAL SHEAR OF 30-40 KTS FM 1000-500 MB WITH 60KT H5
AND 80 KT H250 JET STREAKS MOVING SE ACRS THE MSP VLY THROUGH THE NW
FLOW. INSTABILITY POOL REACHES THE FA LATE THIS AFT WITH LIS -2 TO
-4 AND CAPES 500-700 J/KG BY 00Z. WOULDNT BE TOO SURPRISED TO SEE
SOME HAIL OUT OF THESE STORMS WITH THE WBZ HEIGHT AROUND 9800 FT PER
THE ILX 12Z SOUNDING. HOWEVER...AGREE WITH SPC THAT BETTER CHC WOULD
BE W OF HERE. MOS ALL OVER THE PLACE WITH POPS WITH THE AVN ONLY
GOING AROUND 15%...MET 40-50% AND MIDDLE OF THE ROAD NGM AROUND 35%.
MAV LOOKS TOO LOW WITH COMBO OF INSTABILITY/SHEAR AND APRCHG TROF.
TIME SECS SHOWING LOTS OF MOIST FM H8-H7 TNGT...SO WL GO MOSTLY
CLDY. CU PROGS INDICATING BKN CU AGAIN TOMORROW WITH PLNTY WITH LOW
LVL MOIST AND CYCLONIC FLOW CONTINUING. LOW LVL MOIST THINS A BIT
AND REST OF THE COLUMN REMAINS DRY SATURDAY NGT...SO WL MENTION
CLRG. FINALLY...SUNDAY LOOKS LIKE A REPEAT OF SATURDAY WITH PERHAPS
A LITTLE LESS CU AS UPR LOW OPENS UP AND MOVES INTO QUE.

MOS VERY CLOSE AND LOOKS GOOD BASED ON LOW LVL THERMAL PROGS AND
EXPECTED CLD CVRG.

.IND...NONE.

KOCH
Hazardous weather outlook, Jul 11, 3:10 PM EST, 4 hours 3 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-121100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
310 PM EST FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. ISOLATED LARGE HAIL
IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...HOWEVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT EXPECTED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

KOCH

In the hours before

Local storm report, Jul 11, 6:51 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0651 PM EST FRI JUL 11 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    CASTLETON                 IN   56 MPH WIND GUST
07/11/03   MARION

RK
Local storm report, Jul 11, 7:02 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0702 PM EST FRI JUL 11 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0654 PM    MCCORDSVILLE              IN   WIND DAMAGE
07/11/03   HANCOCK                        DAMAGE TO HOMES. REPORTED
                                          BY HAM RADIO.

0652 PM    CARMEL                    IN   WIND DAMAGE
07/11/03   HAMILTON                       131ST AND GRAY RD. 4 INCH
                                          DIAMETER TREES DOWN.
                                          REPORTED BY HAM RADIO.

0650 PM    INDIANAPOLIS              IN   WIND DAMAGE
07/11/03   MARION                         91ST STREET AND MASTERS
                                          RD. TREES DOWN. REPORTED BY
                                          HAM RADIO.

0641 PM    INDIANAPOLIS              IN   WIND DAMAGE
07/11/03   MARION                         96TH ST AND ALLISONVILLE
                                          RD. APPEARENT DAMAGE TO
                                          HOMES. REPORTED BY LAW
                                          ENFORCEMENT.

PUMA
Local storm report, Jul 11, 7:13 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0713 PM EST FRI JUL 11 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0711 PM    5 E GREENFIELD            IN   0.75 IN HAIL
07/11/03   HANCOCK                        REPORTED BY AMATEUR RADIO.

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:22 PM ESTSevere Thunderstorm WarningINDJohnson23 min
Jul 11, 7:37 PM ESTSevere Thunderstorm WarningINDParke, Vermillion38 min
Jul 11, 7:49 PM ESTTornado WarningINDParke, Vermillion26 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.